Drought, Alfalfa
- When
- May 16, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Continued rainfall helped lessen or remove drought conditions across central Oklahoma, though drought remained across much of western Oklahoma.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Continued rainfall helped lessen or remove drought conditions across central Oklahoma, though drought remained across much of western Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 11:37 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1237 AM CDT Mon May 16 2022 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 203 PM CDT Sun May 15 2022 Main focus for thunderstorms tonight will be across the east where capping is weaker. We launched an 18Z sounding, but unfortunately the software did not adequately create significant levels. The sounding showed the warmest layer of 23 degrees C at about 825 mb which still yields convective inhibition of about 240 J/kg. In addition, moisture is mixing out and reducing surface dewpoints a few degrees in areas near and east of interstate 35 which will further keep capping in play in the west and limit the western extent of any potential convection. Some erosion of CIN is expected in eastern areas. An outflow boundary is also drifting southwest from the early convection in southeastern Kansas and northeastern Oklahoma which is providing another area of convergence and lift, and cumulus clouds have been developing near this feature this afternoon. With these factors, the western extent of convection will still be possible in the eastern portion of the forecast area, becoming more likely in the southeast overnight as the front moves through and provides convergence and lift. If we do get thunderstorms late this afternoon and this evening, there will be the potential of severe weather through the evening hours. The front will push south of the area overnight pushing any storm chances farther south by early Monday as well. && .LONG TERM... (Monday night through next Saturday) Issued at 214 PM CDT Sun May 15 2022 Much of this week will be characterized by hot to very hot temperatures as upper ridging attempts to build over the region. A couple shortwaves appear poised to cross the area on the northern periphery of the ridge, but models show fairly stout capping in place Tuesday through Thursday which will limit much in the way of convective development with these impulses. However, will have to watch for the potential for convection moving in off the high plains into northern/western Oklahoma Tuesday and Wednesday (a low probability for now). Temperatures across our Texas counties will likely be near or exceed 100-105 during this period with 90s common elsewhere, which will once again record high territory for many. The hot and dry weather will lead to elevated to near critical fire weather conditions for western parts of the area, with Tuesday and Thursday being the worst days as winds strengthen from the south or southwest. A bit of relief from the heat looks to enter our area on Friday in the form of a cold front. This front will also act as a focus for potential thunderstorm development, though models disagree on where exactly this may be due to differences in frontal timing. For now kept low storm chances east of the I-35 corridor, but again this could move westward if the front were to slow some. The environment ahead of the front will be very unstable with adequate shear present as well for some severe risk. Much cooler temperatures are then expected next weekend behind the front, with models showing another potential system and storm chances for the area next Sunday or Monday. Ware && .AVIATION... (06Z TAFS) Issued at 1230 AM CDT Mon May 16 2022 Will keep mention of MVFR cigs in the 10-14Z time frame across southwest Oklahoma and western north Texas terminals. There is disagreement among models on cig heights and if they will even form late tonight and tomorrow morning, but with the mention of MVFR cigs already in forecast, we will keep it going and adjust to a TEMPO group instead of prevailing. Northeast and east winds will become southeast tomorrow afternoon. TSRA could move into western Oklahoma toward end of forecast, but confidence not high enough to add at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 92 73 94 / 10 0 0 0 Hobart OK 66 100 70 100 / 10 0 10 0 Wichita Falls TX 69 103 73 104 / 0 0 0 0 Gage OK 62 99 61 90 / 10 0 10 0 Ponca City OK 60 89 67 92 / 10 10 10 0 Durant OK 67 93 70 95 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...26 LONG TERM....08 AVIATION...11
Hazardous Weather Outlook National Weather Service Norman OK 1245 AM CDT Mon May 16 2022 OKZ004>048-050>052-TXZ083>090-162230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1245 AM CDT Mon May 16 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Sunrise... .Thunderstorms... Isolated storms will be possible near the Red River of south central and southeast Oklahoma. Any severe storms should stay south of the Red River. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... A Marginal Risk of severe storms covers western Oklahoma and western north Texas Monday evening into Monday night in case storms moving out of the Texas Panhandle may be capable of producing damaging wind gusts and marginally severe size hail. Thunderstorm chances return Friday and Saturday. Severe weather does appear possible during this time. .Fire Weather... Elevated to near critical fire weather conditions are expected Tuesday and again Thursday, mainly across far western Oklahoma and adjacent parts of Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 SE DURANT 33.99N 96.37W
05/15/2022 BRYAN OK STORM CHASER
POWER LINES DOWN.
&&
MAHALEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1016 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 NW ARMSTRONG 34.08N 96.38W
05/15/2022 BRYAN OK PUBLIC
LARGE TREES SNAPPED OFF AND MISSING
SHINGLES.
&&
MAHALESpecial Weather Statement
National Weather Service Norman OK
1022 PM CDT Sun May 15 2022
OKZ050-160400-
Love OK-
1022 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of Love County through
1100 PM CDT...
At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Rubottom, moving east at 20 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta, Thackerville, Leon, Rubottom, Burneyville and southern Lake
Murray.
This includes Interstate 35 between mile markers 6 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3382 9721 3384 9717 3385 9717 3390 9718
3392 9721 3390 9725 3386 9726 3389 9731
3385 9733 3388 9733 3388 9734 3385 9735
3388 9745 3391 9747 3406 9744 3406 9706
3379 9710
TIME...MOT...LOC 0322Z 278DEG 18KT 3397 9737
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1039 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HAIL BURNEYVILLE 33.91N 97.30W
05/15/2022 E1.75 INCH LOVE OK TRAINED SPOTTER
&&
MAHALEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 NNE DOUGHERTY 34.42N 97.04W
05/15/2022 E1.50 INCH MURRAY OK TRAINED SPOTTER
&&
11Special Weather Statement
National Weather Service Norman OK
1142 PM CDT Sun May 15 2022
OKZ050-160515-
Love OK-
1142 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Love
County through 1215 AM CDT...
At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leon, moving southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Thackerville, Leon and Burneyville.
This includes Interstate 35 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 9715 3376 9719 3382 9720 3389 9731
3385 9733 3388 9733 3388 9734 3382 9737
3383 9745 3390 9745 3397 9737 3389 9724
3387 9725 3383 9720 3385 9716 3380 9709
3373 9709 3372 9712
TIME...MOT...LOC 0442Z 314DEG 20KT 3386 9739
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
11The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033010, 1033011, 1033012, 1033014, 1033015, 1033016, 1033017, 1033018, 1033019, 1033020, 1033021, 1033022, 1033024, 1033025, 1033026, 1033028, 1033031, 1033032, 1033033, 1033034, 1033035, 1033036.